Medication Change: Hi all hope every one is having... - MPN Voice

MPN Voice

7,838 members10,558 posts

Medication Change

JeniMac profile image

Hi all hope every one is having a good day

My consultant is reviewing changing me to Anagralide from HU. At present I am taken 2500 HU daily and to be honest feel rotten on it also its not working as well. Has anyone been changed off HU and how did they find it.

26 Replies

I could not tolerate HU. experiencing toxicity even at very low doses. I ultimately switched to Pegasys, which has been very effective at the lowest standard dose of 45mcg/week. I have experienced no adverse effects at all.

I recall that you switched to a better hematology consultant. It definitely makes sense to switch off the HU given what you have described. I am wondering whether you discussed PEG with the doc since it is the other first-line treatment option for ET. Anagrelide is certainly anther option. Some people do tolerate it better than HU. Others who have used anagrelide can weigh in on their experience.

Hope you come up with a solution soon.

JeniMac profile image
JeniMac in reply to hunter5582

Hi Hunter. My consultant had mentioned Anagralide. I may mention Peg see what she says. I feel a lot more confident in my new consultant so hopefully I will get sorted. Hope you are well

Could not tolerate them -awful reaction on my body!Now on Anagrelide -(nearly 2 yrs later) seems fine.

Hope you can find something to suit your condition.

Good Luck

Cakeface profile image
Cakeface in reply to Ratton726

Could I please ask you what reactions you had to HU. I'm sure how I'm feeling is due to the HU

Ratton726 profile image
Ratton726 in reply to Cakeface

Severe rash on intimate body parts-GP's didn't know how to treat me-saw Dermatologists who gave me meds for it-took long time to get rid of it.)Steroid pills and two kinds of ointments.)Luckily my husband could apply it as I could not see where it had to go !! Very awkward and painful (to say the least).

Cakeface profile image
Cakeface in reply to Ratton726

How awful. Thank you for sharing.My consultant did ask if I have any rashes but it's feeling sick, fatigue and burning and tingling sensations in my back, legs and feet that I have trouble with and a ferritin level that has crashed in the last year

Ratton726 profile image
Ratton726 in reply to Cakeface

So sorry to hear that -. I was only on one Hydroxy a day for a few months then 3 x week but -did feel bit nauseous at beginning.Saw Haematologist after I had phoned nurses and they told me to stop Hydroxy immediately which I did before I asked them. Have settled okay with Anagrelide 2 a day.I am lucky that my Ferritin levels are fine-just about to have a blood test next week-then probably phone call from consultant to tell me platelet count etc etc.

I wish you well -( you do need different meds .)

Regards - Ratton726

Cakeface profile image
Cakeface in reply to Ratton726

Hopefully when my ferritin and HCT are more stable that will be an option. I've been on HU for over 3 1/2years. My platelets are goodI hope your bloods are all good next week and that you stay well

Thanks for your replies 😊

MCW22 profile image
MCW22 in reply to Ratton726

I spent 2 years on hydroxycarbomide for my pv. As soon as I began taking it I too became extremely sore downstairs. Naturally the consultant said it was unlikely to be the hydroxycarbomide and she had never come across it before, but of course it was, nothing else had changed in my life other than starting that medication. The hydroxy did nothing for my blood counts so after 2 years I was changed over to Ruxolitinib

Ratton726 profile image
Ratton726 in reply to MCW22

Haemotologist consultant said he'd never had a patient with skin problem who was on Hydroxy -I was the first ! He said he looked through statistics etc -nothing found.Hope all is well now!

MCW22 profile image
MCW22 in reply to Ratton726

That's exactly the response I got. They will say stuff like that because they want to keep you on it rather than give you a better, more expensive drug. At that time it took a couple of very uncomfortable months for my soreness to clear up. When I Googled, several searches said intimate soreness was a side effect.

That sounds a huge dose, is that 5 capsules a day? You have my sympathy, best wishes for the future. Jo

JeniMac profile image
JeniMac in reply to Joetcalr

Yes 5 a day been on it for over 14 years I have changed haemotoligist and she seems to be more efficient and listens to my issues

I was on a anagrelide for 14 years. Switched to HU last November. At most recent appt was decided to try joint HU and anagrelide treatment, but I'm struggling to get the anagrelide from the pharmacy (not the 1st time it has happened either) so just be wary of that too. Good luck x

After many years on HU side effects meant I too had to change. I have been on anagrelide and once I got used to it, all drugs have a period of adjustment, it has been great. They checked my lungs and heart before going on it and.were very thorough. I wish I had been on it instead of HU as I am not so tired and unwell as I was on HU, it feels more targeted, but as with all drugs they work differently on different people.

Cakeface profile image
Cakeface in reply to gset

Could I please ask you what reactions you had to HU. I'm sure how I'm feeling is due to the HU

JeniMac profile image
JeniMac in reply to Cakeface

I have horrendous headaches dizziness sore mouth and fatigue to mention the worst ones

Cakeface profile image
Cakeface in reply to JeniMac

Thank you for your reply. I too have fatigue most of the time. I also have had a burning/tingling sensation in my mouth for almost 2years. Along with a burning heat that comes through my back and burning/tingling in my legs and feet. I also get a lot of headaches. Those are my main symptoms. I've been on HU for 3 1/2 years. Once my HCT and ferritin levels improve, I will be requesting a change in meds. Until I joined this forum, I thought my symptoms were just something to be endured.Glad you're feeling better on your new meds

Could I please ask you what reactions you had to HU. I'm sure how I'm feeling is due to the HU. My consultant has done various blood tests to rule other things out but my HCT is high and ferritin low so he's trying to stabilize those firstHope your change of meds help

I was changed from HU to Anagrelide, as, after 3 years on hu, I started to develop very painful ulcers on my feet which would not heal despite various treatments. After seeing a dermatologist who told me skin problems are a common side effect of hu I was changed to Anagrelide. I had a few palpitations at first but they soon settled down. I still occasionally get them, but nothing bad. My platelets are usually within normal levels. I've been on it a few years now. Hope all goes well for you.

Very tired, continuous sore throats, leg ulcers.

I was switched to Anagrelide because HU stopped working after 12 years. I started on 6 Anagrelide per day and had headache, severe palpitations, cough, upset stomach, increased blood pressure and constant diarrhea. Reduced to 4 capsules per day and had same side effects but less severe. It brought platelets down lower than they had been since diagnosis so stuck with it for 2 years. Saw MPN specialist who said we could try HU again. Has already stopped working well after one year. Not sure what specialist will suggest at next appt. We don’t have Peg in Canada. My suggestion is to start on very low dose of Anagrelide and work up as your body adjusts. It tool a few months to start working for me.

Started on HU working my way up from 500 mg/day to 1,500 mg/day. At the higher dose started to experience tough SE including; severe rashes (so bad could not sleep despite antihistamines and lotions); fatigue; shortness of breath; nail discoloration; weight gain and some insomnia - also did not bring my platelets down as much as we had hoped - switch to Peg at 180 mcg/2 weeks - so far so good (although lately have had a few episodes of red, warm hands which I hadn't experienced in a while)

I also changed from HU to Anagrelide because HU made me feel tired all the time. I had to switch back because Anagrelide gave me heart palpitations. Haven't tried anything else. Hope you are doing well.

Hi JeniMac,

I'm happy to report that I am doing quite well on Anagrelide, it really does suit me much better than HU, and I would encourage you to give it a try if your consultant thinks this is appropriate for you.

JeniMac profile image
JeniMac in reply to stillkicking

Thank you. I'm waiting to have a chat about it but definitely feel it's my best option I feel really ill on the high dose of hu I'm taking hope you are well x

You may also like...